Skip to main content
main-content
Top

06-08-2018 | Oncology | News | Article

Delayed onset of PD-1-associated cutaneous reactions reported

medwireNews: Cutaneous adverse reactions resulting from programmed cell death protein 1 (PD-1) inhibitor therapy can occur late after treatment initiation or even after discontinuation, according to findings reported in JAMA Dermatology.

Among 17 patients with a biopsy-proven cutaneous reaction secondary to PD-1 inhibitor therapy (either given alone or combined with ipilimumab) for metastatic cancer (most commonly melanoma), the median time to such reactions was 4.2 months after beginning treatment, with a wide range of 0.5–38.0 months.

Although five patients developed cutaneous immune-related adverse events (irAEs) within 3 months of starting a PD-1 inhibitor, the remaining 12 (71%) patients did not exhibit such irAEs until after this timepoint.

In fact, five (29%) patients developed a skin reaction after the PD-1 inhibitor had been discontinued, occurring at a range of 1–6 months after therapy cessation.

Emily Chu (Perelman School of Medicine at the University of Pennsylvania, Philadelphia, USA) and colleagues comment: “Although skin reactions occurring after medication discontinuation cannot be definitively proven to be caused by PD-1 inhibitors, in our cohort these reactions were of the type frequently attributed to pembrolizumab and nivolumab (sarcoidosis, lichenoid dermatitis, bullous pemphigoid, and erythema multiforme).”

The researchers did not observe any differences in the time to onset of cutaneous reactions between patients who did and did not respond to therapy. But they note that “[t]umor responses may be associated with cutaneous irAE development, a hypothesis that has been supported by prior studies” and call for further investigation.

Both pembrolizumab and nivolumab have a mean elimination half-life of approximately 26 days, but these and other findings indicate that the effects of PD-1 inhibitors “almost certainly last longer,” the study authors remark.

And they conclude: “Cutaneous irAEs associated with PD-1 inhibitor therapy therefore do not fit the profile of more traditional medication reactions.

“Therefore, it is important for dermatologists and oncologists to be aware that cutaneous irAEs may occur long after initiation of PD-1 therapy and may appear after discontinuation.”

By Catherine Booth

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

Related topics